Maine, 2016Hail and Damaging Winds in Maine, July 28, 2016
July 28, 2016 · NWS CAR · 14 events in 2 counties and zones
Thunderstorms developed during the afternoon of the 28th in advance of an approaching cold front. Some of the thunderstorms became severe across northern and east-central areas producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of the 28th in advance of an approaching cold front. Some of the thunderstorms became severe across northern and east-central areas producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 10:55 AM EST, 2 hours earlier.
Area forecast discussion, Jul 28, 10:55 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Caribou ME
1155 AM EDT THU JUL 28 2016
.SYNOPSIS...
A weak cold front will briefly stall across the area today then
continue south to the coast tonight. The front will push offshore
Friday into Friday night as low pressure along the front tracks
south of the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
1145 AM Update: Currently, a few more tstms ovr W cntrl and N
cntrl ptns of the FA, especially near Moosehead lk. We xpct tstm
cvrg to cont to xpnd into the aftn msly S of a weakly defined broad
frontal zone currently ovr far Nrn ME. Max PoPs were bumped up to
70 percent ovr Cntrl ptns of the FA. Otherwise, msly minor chgs to
fcst hi temps and hrly fcst temps into the aftn hrs based on
latest midday obs.
Prev Disc: Cold front is on our doorstep with isold showers
breaking out ahd of it. Tstorm is located north of the Vermont
border and will continue to approach CWA this mrng. Expect as
front drops south, that showers and thunderstorms wl dvlp drg htg
with airmass destabilizing. Temps acrs the north wl rise into the
m/u 70s and Downeast zones in the lwr 80s. This combined with
dwpts still in the 60s, wl result in CAPES on the order of 1000
J/kg along the front. Wl retain gusty wind mention along with
locally hvy rainfall as pw values appch 1.75 inches drg the aftn,
mainly fm a Danforth-Dover line.
Front looks to mv as far south as Downeast by midnight tonight bfr
stalling. Expect tstms to diminish twd midnight with a few showers
lingering along the bndry acrs the south. With srly flow advecting
in moisture and dwpts rmng in the 60s expect patchy fog to dvlp cwa-
wide once again tonight. Areas of fog can be expected ovr the waters
and potential exist for widespread fog to advect on the coast and
wl allow later shifts to expand this mention north. Northern
zones wl dip into the 50s in the wake of frontal passage with
Downeast zones still experiencing 60s tonight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A weak cold front stalled along the coast early Friday will allow
for the chance of showers Downeast as northern areas become partly
cloudy. A small low tracking east from southern New England will
then track along the southern edge of the Gulf of Maine late
Friday into Friday night. As the low approaches, there will
likely be a period of steadier stratiform rain over Downeast
coastal areas with some showers or patchy rain further inland.
Capes are progged to be near 750 J/KG Downeast on Friday. Although
the precipitation may be stratiform, some lift from a weak upper
level shortwave carrying the low east may be just enough to spawn
some embedded convection so will include a slight chance for
thunderstorms Downeast too. The low will exit east Friday night as
high pressure builds in from the west bringing clearing and
slightly cooler and drier air across the region. This will set the
stage for a mostly sunny, dry and comfortable day on Saturday as
the high pushes in.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure across the area will bring a clear and pleasant night
Saturday night followed by sunshine again on Sunday. Sunday night
will likely remain mostly clear as high pressure stays over the
area. Our focus then turns to a weak wave of low pressure tracking
off the Mid Atlantic coast. This system may brush the Downeast coast
with some rain late Sunday night into Monday. The latest GFS
carries most of the moisture from this system south of our region
with the ECMWF bringing a better chance for some rain Sunday night
into Monday. Shallow shortwave ridging returns with dry weather
Tuesday into Wednesday as the low moves away. However, a back
door frontal boundary to our northeast may be close enough to
bring some thundershowers to northern areas Tuesday and again on
Wednesday. However, once the low moves away early next week,
Downeast will be mostly sunny and dry into mid week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR at most terminals next 24 hours. Exception may be
BHB this morning with IFR vsbys forecast to develop in the next
svrl hours, continuing through 12Z. MVFR restrictions expected in
fog after 00z tonight with potential for IFR/LIFR toward end of
taf valid time.
At BGR may see MVFR vsbys between 03z and 06z Fri in southerly
flow along stalled frontal boundary. Further to the north, expect
VCTS at any point after 18z this afternoon. Any terminal
experiencing -tsra will likely see lower restrictions and variable
conditions.
SHORT TERM: VFR conditions are expected across the north on
Friday with IFR conditions in low clouds and some rain Downeast.
Conditions should improve to VFR across the entire area Friday
night then be VFR Saturday into Sunday. VFR conditions are likely
Monday, except may lower to MVFR along the downeast coast on
Monday as another small low tracks offshore.
&&
.MARINE...
NEAR TERM: Winds and seas will remain below SCA through tonight.
Expect areas of fog to develop again after midnight over the
waters.
SHORT TERM: Winds and seas are expected to remain below SCA
Friday through the weekend. Some fog may limit visibilities on the
water early Friday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Jul 28, 1:55 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
255 AM EDT THU JUL 28 2016
MEZ001>006-010-011-015>017-029>032-290700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
255 AM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-290700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
255 AM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 11:14 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT THU JUL 28 2016
MEZ010-031-281700-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1214 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PISCATAQUIS
COUNTY...
AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WHITE CAP MOUNTAIN...FRENCHTOWN...EBEEMEE...
ELLIOTTSVILLE...BROWNVILLE...BEAVER COVE...KATAHDIN IRON WORKS...
LILY BAY AND WILLIAMSBURG.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS OCCURRING
WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4548 6968 4565 6967 4570 6904 4538 6905
TIME...MOT...LOC 1613Z 270DEG 26KT 4554 6958
NOUHAN
Special weather statement, Jul 28, 12:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
106 PM EDT THU JUL 28 2016
MEZ010-031-281730-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
106 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS
COUNTY...
AT 104 PM EDT...STRONG THUNDERSTORMS WAS LOCATED NEAR WHITE CAP
MOUNTAIN...OR 11 MILES NORTHWEST OF BROWNVILLE JUNCTION. THESE
STORMS ARE MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BROWNVILLE JUNCTION...WHITE CAP MOUNTAIN...EBEEMEE...FRENCHTOWN...
ELLIOTTSVILLE...BROWNVILLE...WILLIMANTIC...BEAVER COVE...BOWERBANK...
KATAHDIN IRON WORKS...EBEEMEE LAKE...WILLIAMSBURG...
ONAWA AND BARNARD.
THIS INCLUDES STATE HIGHWAY 11 NEAR BROWNVILLE JUNCTION.
FREQUENT CLOUD TO GROUND LIGHTNING IN ADDITION TO HEAVY RAINFALL IS
OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
LAT...LON 4563 6898 4534 6899 4534 6940 4563 6940
TIME...MOT...LOC 1704Z 180DEG 0KT 4549 6920
NOUHAN
Thunderstorm Wind, Aroostook
- When
- July 28, 12:55 PM EST
- Where
- Aroostook County, 1.38 mi N of Washburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.800, -68.150
Two trees were toppled on the Washburn Road by wind gusts estimated at 60 mph. The time is estimated.
Hail, Penobscot
- When
- July 28, 1:20 PM EST
- Where
- Penobscot County, Lee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.370, -68.280
Thunderstorm Wind, Penobscot
- When
- July 28, 1:20 PM EST
- Where
- Penobscot County, 1.46 mi SSE of Lee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.350, -68.270
Numerous trees were toppled and snapped...along with downed power lines...on Merrill Pond by wind gusts estimated at 60 mph.
Hail, Penobscot
- When
- July 28, 1:20 PM EST
- Where
- Penobscot County, Lee
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.370, -68.280
Thunderstorm Wind, Penobscot
- When
- July 28, 1:20 PM EST
- Where
- Penobscot County, Lee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.370, -68.280
Trees were toppled along Winn Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- July 28, 1:20 PM EST
- Where
- Penobscot County, Lee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.370, -68.280
Trees were toppled along Route 6 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- July 28, 1:25 PM EST
- Where
- Penobscot County, Medway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.620, -68.530
Four trees were toppled near mile marker 238 on Interstate 95 by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 28, 1:40 PM EST
- Where
- Penobscot County, Winn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.480, -68.380
Several trees were toppled along Route 168 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- July 28, 1:40 PM EST
- Where
- Penobscot County, Mattawamkeag
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.520, -68.350
Several trees were toppled around town by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 28, 1:50 PM EST
- Where
- Penobscot County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.370, -68.500
Trees were toppled along Curtis Farm Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 28, 2:02 PM EST
- Where
- Aroostook County, 2.37 mi E of Mapleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -68.120
Five trees were toppled along Route 163 near Haystack Mountain by wind gusts estimated at 60 mph. The trees blocked the road.
Thunderstorm Wind, Aroostook
- When
- July 28, 2:10 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -68.020
Trees were toppled on the University of Maine Presque Isle campus by wind gusts estimated at 60 mph. The time is estimated.
Hail, Aroostook
- When
- July 28, 2:15 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.680, -68.020
Hail, Aroostook
- When
- July 28, 2:23 PM EST
- Where
- Aroostook County, Easton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.630, -67.900
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651766, 651769, 651773, 651776, 651778, 651782, 651786, 651789, 651792, 651797, 651799, 651801, 651803, 651804.